Side effects found unhealthy in steroids

By Kristin Agostinelli
November 4, 2004

Scott Fobes

The recent rise among the use of steroids during past years has drastically increased. Most, if not all sports organizations have banned the use of anabolic steroids, which can cause major physical and psychological damage to a person’s health, yet some athletes still persist in taking these pills or injections which can give a competitive advantage over other players.

In an article on espn.com, Dr. Gary Wadler, an expert on the country’s steroid use, says that anabolic steroids are mostly taken to increase muscle mass and strength. Yet, as most would think, it is not only the athlete that can be abusing the enhancer. Men, women, and teens alike are relying on the drug to look and feel better, at least in their opinion, despite the consequences.

In my opinion, steroids are not the way to go in trying to make a person happy with the way they look and feel about themselves. Self-confidence can only be asserted by the person, and not gained by a pill.

There are also numerous side effects that accompany the drug, which can be irreversible in the long run. Stated on espn.com, males taking steroids can begin to develop “feminine” side effects, while women taking it can develop “masculine” side effects.

In men, some of these include impotence, and the possible development of breasts, while in women they can include facial hair growth and a deepened voice. Changes the drug can cause for both sexes in the long run consist of acne, rapid weight gain, bloated appearance, clotting disorders, liver damage, premature heart attacks and strokes and elevated cholesterol levels.

Besides physical damage, steroids can cause psychological and mental damage to your health as well. They can cause mood swings, bouts of depression, irritability, and just plain aggression.

According to Dr. Wadler, mentioned earlier, these bouts are called “‘roid rage.” Despite what others believe, anabolic steroids can be addictive, and although those that take it know it is bad for them, it is hard for them to stop. When they do, they experience withdrawal pains and when they start again, they pain then goes away.

Most importantly, if you are an athlete, or anyone in general, should not be taking steroids to enhance their performance on the athletic playing field or to gain an edge over other people. It can cause drastic changes in a person’s physical and mental health that has irreversible changes that can be permanent.

Posted to the Web by: Scott Fobes

Leave a Comment

Your email address will not be published. Required fields are marked *

Kristin Agostinelli

Leave a Comment

Your email address will not be published. Required fields are marked *

Perspectives

Special Project

Title IX Redefined Website

Produced by Cabrini Communication
Class of 2024

Listen Up

Season 2, Episode 3: Celebrating Cabrini and Digging into its Past

watch

Scroll to Top
Share via
Copy link
Powered by Social Snap